He had one at 30mg the second two where at 60mg. He has weight gain, moodiness, cramps, and the rash comes back as soon as he gets to 3 pills a time. When he is down to only 2 at a time he can't function. His VA dr just keeps giving him more prednisone until he can get into the dermatologist. Is it safe for him to keep starting and stopping this medicine?
It is actually better for him to take short courses of prednisone then take them continuously. Long term corticosteroid use can cause unwanted side effects.
I would try and hurry to see the dermatologist if the rashes keep on coming back when the dose of prednisone is reduced.
The rash is likely a sign that the vasculitis is not adequately controlled, he may be stepping down too quickly. The dermatology visit is really nonsense-I've been thru this many times since 2000, my diag is Churg-Strauss vasculitis. The rash is an indication the condition is out of control, I would suggest requesting a cbc w/differential (blood test) before at each step of the taper to check the levels of esinophils (spelling?), and let me be blunt, stop blindly following the dr's instructions. Your boyfriend needs proof it's safe for him to taper further. Also, he may also need to consider a veggie like diet to help calm inflamation. The idea there is to calm and prevent the condition not just treat the symptoms.
HI CHRISY... your opener is a bit miss leading>>(My b/f is on 3rd round of prednisone for a rash)<<,start & stop prednisone>> only coution is his syliva glands get shut down by prednison,thats why they dont like you to just stop. they tapper you off . If that rash is little red dots that have no apparent designated area, just randomly appear here and there , sometimes in little groups , but just pretty much all over his upper body mostly... is he on steroid meds / inhail"s/prednison?? ,,, if any or all the ubove apply,,, he may want to talk to his doctor about some antibiotic"s to control it, its very possible its a rash assc.with prednizone/steroids, i know ... i ,v had it for a long time , the trick is to not scratch them little red dots, i would think his doctor would know if his rash is connected to his drugs!!
Stopping suddenly is not safe because the adrenals need to transition. He should step down under a doc’s supervision. For arthritis flares, I do 20-20-10-10-5-5 over 6 days and never have a problem. The longer the course, the longer the taper. The side effects aren’t from addiction, but from the adrenal system kicking back into gear. He should taper slowly. Maybe ask about saying on low dose?
There is a good article on here about how prednisone works. He needs to read that. Prednisone can be a miracle drug, but it is dangerous if used incorrectly. A diet high in salt and processed food will complicate side effects. No soda, junk, etc...
Don’t start or stop without a doc’s supervision
I wonder if he has tried Benadryl (25 mg) at bedtime for the rash. It helps my skin issues and is also helpful for the anxiety that comes with all of this.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 17 Dec 2012 • 5 answers
Updated 27 Mar 2013 • 3 answers
Updated 12 Mar 2016 • 2 answers
Updated 11 Sep 2016 • 1 answer
Posted 27 Jan 2019 • 0 answers